Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Birmingham, AL

August 24, 2022Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 24, 2022, 7:20 AM CDT for Marengo County, Sumter County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 7:20 AM CDT (12:20 UTC)
Expired
Aug 24, 2022, 1:15 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 143 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS54 KBMX 241220
FFWBMX
ALC091-119-241815-
/O.NEW.KBMX.FF.W.0043.220824T1220Z-220824T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
720 AM CDT Wed Aug 24 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Marengo County in southwestern Alabama...
  Southern Sumter County in west central Alabama...

* Until 115 PM CDT.

* At 720 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Bluffport, Coatopa, The University Of 
  West Alabama, Dug Hill, Boyd, Lilita, Bellamy, Old Mallard 
  Airport, U.S. 80 and AL 28, Belmont, Demopolis Municipal Airport, 
  McDowell, Payneville and Demopolis Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3245 8807 3246 8818 3243 8826 3244 8832
      3250 8840 3271 8837 3268 8829 3263 8825
      3261 8816 3262 8808 3259 8806 3261 8800
      3259 8796 3253 8786 3251 8780 3246 8780
      3241 8787 3242 8798

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$
1 follow-up statement
600 
WGUS74 KBMX 241554
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
1054 AM CDT Wed Aug 24 2022

ALC091-119-241815-
/O.CON.KBMX.FF.W.0043.000000T0000Z-220824T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Sumter AL-
1054 AM CDT Wed Aug 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN MARENGO AND SOUTHERN SUMTER COUNTIES...

At 1054 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 6 inches of rain 
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Bluffport, Coatopa, The University Of 
  West Alabama, Dug Hill, Boyd, Lilita, Bellamy, Old Mallard 
  Airport, U.S. 80 and AL 28, Belmont, Demopolis Municipal Airport, 
  McDowell, Payneville and Demopolis Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3245 8807 3246 8818 3243 8826 3244 8832
      3250 8840 3271 8837 3268 8829 3263 8825
      3261 8816 3262 8808 3259 8806 3261 8800
      3259 8796 3253 8786 3251 8780 3246 8780
      3241 8787 3242 8798

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:01 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 24, 6:01 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
601 AM CDT Wed Aug 24 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0427 AM CDT Wed Aug 24 2022/

The short term period will continue to be a difficult and messy
forecast. While the models are in fairly good agreement developing a
closed upper level low to our west over the MS Valley by this
evening before opening the low as it moves into the forecast area
overnight. The forecast are will remain under the influence of the
short wave through tomorrow. The stationary front at the surface
remains north of the forecast area through the period. Abundant
moisture will remain across the area to tap into - PWATs will remain
above 2 inches across much of the forecast area through tomorrow. The
main limiting factor for convective development will be any low
clouds that develop this morning and again Thursday morning. Low
clouds have been slow to develop this morning, but still expect some
coverage across much of the forecast area - particularly west of I-
65 towards daybreak. Showers will increase in coverage over west AL
this morning and continue through the afternoon hours mainly driven
by heating - right now I have kept thunderstorms isolated but will
need to monitor for more breaks in clouds than currently anticipated
as we may see more scattered coverage this afternoon. Temperatures
will be highly defendant on cloud coverage but have gone with a
blend of guidance.

Atwell

.LONG TERM...
/Updated at 0427 AM CDT Wed Aug 24 2022/

More normal summertime conditions expected through the long term.
Weak trofing Friday yields to shortwave ridge by Monday. With
ample moisture remaining and decent southerly flow around an
establishing Bermuda high, expect daily diurnal showers and
thunderstorms through the period. Nothing of real concern or focus
through Wed. Temps should remain near normal.

30

&&

.AVIATION...
12Z TAF Discussion.

IFR/MVFR conditions expected at all but ANB/ASN sites this morning,
with little improvement. Convection will be off and on mainly after
18Z 19-23Z and right now expect most of it to be in the form of
SHRA.  Winds will remain light - 5 kts or less mainly out of the SW
to SE.

02

&&

.FIRE WEATHER...

Rainy conditions will persist through much of the week. Minimum
RH values will be above 55 percent and 20 foot winds should remain
less than 7 kts, mainly from the south-southeast Wednesday and
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  68  84  68  87 /  50  50  70  50  60
Anniston    83  69  84  69  86 /  60  50  70  50  70
Birmingham  81  69  84  70  87 /  60  60  80  50  70
Tuscaloosa  77  69  84  70  86 /  80  60  80  50  60
Calera      79  69  83  70  86 /  80  60  80  60  80
Auburn      80  69  82  69  84 /  70  60  70  50  70
Montgomery  80  71  85  72  87 /  80  50  80  60  80
Troy        80  70  83  70  85 /  70  50  80  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 24, 3:19 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CDT Wed Aug 24 2022

ALZ011>015-017>050-251015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible today and tonight,
particularly across western portions of Central Alabama. Localized
flooding may occur for locations west of Interstate 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall are possible through Thursday night.
Isolated flooding may occur, especially for locations that receive
repeated rainfall as well as low lying and poor drainage areas. At
this time, the risk for flooding should be focused near and west of
Interstate 65.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today through Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:48 AM CDTAreal Flood AdvisoryBMXSumter3 hr
Aug 24, 8:36 AM CDTRiver Flood WarningBMXSumter24 hr
Aug 24, 1:18 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Perry, Pickens, Sumter6 hr
Aug 24, 4:57 PM CDTAreal Flood AdvisoryBMXLowndes3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.